Liver injuries from herbals and dietary supplements have led to death and liver transplants

 

Half of all Americans use herbals and dietary supplements to manage the symptoms of illness and improve health.1 However, contrary to popular belief, a new study published in October 2014 suggests that herbals and supplements are not always safe.2

The study found that serious liver injuries from herbals and supplements have been occurring with increasing frequency as overall use of these products increases each year. Serious liver injuries occurred more often with the use of these products than with other medicines, excluding acetaminophen. (Liver injuries from acetaminophen far exceed any other cause of liver injury in the US.)

The study was conducted in the US by the Drug-Induced Liver Injury Network between 2004 and 2013.2 During this time, 839 patients suffered serious liver injuries—709 from medicines (excluding acetaminophen), 45 from bodybuilding herbals and supplements, and 85 from nonbodybuilding (e.g., weight loss, sexual enhancement) herbals and supplements.

liver injury table

The herbals and supplements used specifically for bodybuilding were the most common cause of liver injuries among all who take herbals and supplements. This injury, occurring mostly in young men, led to prolonged jaundice but did not result in any fatalities or liver transplants. Jaundice is a yellow discoloration of the skin and eyes caused by an excess of bilirubin in the blood. If the liver is injured, it cannot rid the body of bilirubin, which is released when breaking down old red blood cells. The jaundice caused by herbal bodybuilding products is similar to that caused by anabolic steroids which have similar effects on testosterone levels in the body.

On the other hand, liver injuries caused by the nonbodybuilding herbals and supplements led to death or liver transplantation in more than 1 in 10 cases (13%). In fact, liver injuries caused by the nonbodybuilding herbals and supplements led to death or liver transplantation more frequently than liver injuries caused by medications (3%). The nonbodybuilding herbals and supplements resulting in death or a liver transplant included multivitamins, sexual performance products, weight loss products, body or colon cleanses, an energy booster, a nasal decongestant, and various herbals taken for miscellaneous reasons (Table 1). In about one-third of the cases, liver transplant or death occurred within 16 days of learning about the liver injury. Although there are reports in the literature of contamination of herbals and supplements with bacteria, molds, other microbes, conventional medications, and heavy metals,2-6 the study was unable to identify specific ingredients responsible for liver injuries with the nonbodybuilding herbals and supplements.

Unlike traditional medications, herbals and dietary supplements do not have to be tested to make sure they are safe and effective. This limits our ability to know whether they could be harmful, what they can and can't do, and if they interact with medicines, especially if you take prescription or over-the-counter medicines on a regular basis. Thus, claims to prevent, treat, or cure any disease except perhaps nutrient deficiencies are often exaggerated. So, make sure you talk to your doctor or pharmacist about taking herbals and supplements before you start to take them.

To use herbals and supplements safely, consider these recommendations:

√ Get to know your products. If you plan to take herbals and dietary supplements, get to know them well. Learn about the risks and side effects from your doctor or pharmacist, a trusted website (e.g.,www.mskcc.org/aboutherbs , http://www.nlm.nih.gov/medlineplus/herbalmedicine.html, http://www.webmd.com/vitamins-and-supplements/lifestyle-guide-11/supplements-guide), or a reliable book on herbals and dietary supplements. You can also visit the website for the National Center for Complementary and Alternative Medicine, the federal government's lead agency for research on products not generally considered conventional medicine (http://nccam.nih.gov/).

√ Purchase products from reliable sources. Use caution when purchasing products on the Internet. A "USP Verified" mark on vitamins and dietary supplements indicates that the quality, purity, and potency of its raw ingredients or finished products have been verified by the US Pharmacopeial Convention (USP). Similar verification is not available for herbals.

√ Don't assume more is better. Avoid taking mega-doses of any herbal or supplement, including vitamins.

√ Beware of certain products. Beware of herbals or supplements similar to those in Table 1, including sexual performance products, weight loss products, energy products, bodybuilding products, and cleanses. Before taking these products, consult your doctor or pharmacist.

√ See a doctor when necessary. Taking an herbal or supplement to treat ongoing symptoms may seem like a good idea. But don't let it keep you from seeking medical help. Remember that these products are NOT approved to treat any medical condition.

√ Inform your healthcare providers. Don't be afraid to tell your doctors, nurses, and pharmacists about herbals and supplements you take, even if you are well. Your providers need to know all the products you take to prevent bad interactions with other prescribed and over-the-counter medicines and to diagnose any symptoms you may be experiencing.

References
1. Bailey RL, Gahche JJ, Lentino CV, et al. Dietary supplement use in the United States, 2003-2006. J Nutr. 2011;141(2):261-6.
2. Navarro VJ, Barnhart H, Bonkovsky HL, et al. Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network. Hepatology. 2014;60(4):1399-408.
3. Stickel F, Droz S, Patsenker E, et al. Severe hepatotoxicity following ingestion of Herbalife nutritional supplements contaminated with Bacillus subtilis. J Hepatol. 2009;50(1):111-7.
4. Miller GM, Streipp R. A study of western pharmaceuticals contained within samples of Chinese herbal/patent medicines collected from New York City's Chinatown. Leg Med (Tokyo). 2007;9(5):258-64.
5. Gray SL, Lackey BR, Tate PL, et al. Mycotoxins in root extracts of American and Asian ginseng bind estrogen receptors alpha and beta. Exp Biol Med (Maywood). 2004;229(6):560-8.
6. Saper RB, Phillips RS, Sehgal A, et al. Lead, mercury, and arsenic in US- and Indian-manufactured Ayurvedic medicines sold via the internet. JAMA. 2008;300(8):915-23.

Created on January 23, 2015

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work